Print

Side Effects of Too Much Niacin

Niacin is an important nutrient required by the body, but too much niacin in the body can pose certain side effects. The article given below will help you understand the effects of excess niacin in the body.
Niacin, also called Vitamin B3 or nicotinic acid, is one of the water soluble B-complex vitamins. This vitamin plays an important role in metabolism of food and can be found in a variety of food items like fish, poultry, lean meats, eggs and nuts. Our body requires niacin for energy metabolism, healthy nervous system and proper digestion. Since, it is a water soluble vitamin, it is not stored in the body and flushes out through urine. Thus, our body requires this vitamin in continuous form through our diet.

Niacin is one of the major components of medications used for treating high cholesterol and high lipid fats problems. It is one of the best substances that helps to increase the levels of good cholesterol and decreases the increased amount of bad cholesterol in the body. Sometimes, too much niacin in the body can lead to certain side effects, as given below.

Symptoms of Niacin Overdose

Symptoms of niacin overdose are usually observed in people who take niacin supplements, otherwise, too much niacin from food sources does not cause any problem. Flushing of the skin is one of the major symptoms of niacin overdose. This can be experienced when you consume 50 mg (or more) of niacin. Flushing causes the skin to become red and warm and usually indicates a temporary saturation of niacin in the body. This flushing causes pinkness in areas like ears, neck, forearms, etc. If niacin has saturated in very less amount, the flushing lasts for 10 minutes. Large doses of niacin can cause flushing that lasts for a longer time and needs to be examined by a physician. Overdose of niacin can also cause problems in the digestive system. Bloating, flatulence, nausea, vomiting and diarrhea are the symptoms of gastrointestinal problems due to too much niacin. One of the most severe but rare side effect of niacin overdose is sudden reduction in the blood pressure. Other side effects include, peptic ulcer, blurred vision, jaundice and liver disorder.

Daily Recommended Dosage of Niacin

Both high and low doses of niacin can cause health problems. Pellagra is a disease caused due to deficiency of niacin, while symptoms of niacin overdose include, liver damage, digestive problems and skin rashes. Before knowing more about the side effects of niacin, let us take a look at the recommended amount of niacin per day.

Usually, excess of niacin in diet does not pose severe health problems, since much of the niacin is flushed out of the body through urine. For adults, the daily recommended intake of niacin is 16 mg to 18 mg. For babies, 3 mg should be the daily intake of niacin. The recommended intake for children between one to three years of age, is 6 mg, while for those between 4 to 8 years of age it is 8 mg. Pregnant ladies or lactating mothers, require higher amount of niacin and hence, they should consult their doctor for exact amount of consumption. Any amount exceeding these numbers, can cause an overdose.

People who are under medication for cholesterol problems are at higher risk of developing side effects of niacin overdose. Thus, one should consume only recommended amount of niacin, as directed by the physician. I hope this article will prove helpful to you.
By Mayuri Kulkarni
Published: 5/6/2010
Have Something to Say? | What Others Said
Name: